Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 279, NWS Goodland, KS

August 28, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2000, 10:40 PM MDT for Yuma County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2000, 10:40 PM MDT (04:40 UTC)
Expired
Aug 28, 2000, 11:15 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS53 KGLD 290440
SVRGLD
COC125-290515-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1115 PM MDT

* AT 1038 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IDALIA...OR ABOUT 26 MILES NORTH OF
  BURLINGTON...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...BONNY RESERVOIR.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

THEDE

LAT...LON 3957 10240 3957 10215 3991 10215 3989 10250

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:29 PM MDT, 8 hours 11 minutes earlier.

Area forecast discussion, Aug 28, 2:29 PM MDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON AUG 28 2000

...CHALLENGES ARE HOW FAR SOUTH FRONT GOES TONIGHT AND HOW FAR NORTH
TUE...

MODELS VERY SIMILAR TODAY. GENERALLY WENT WITH A BLEND BUT STILL
LEAN TOWARD ETA BASED ON TEMP AND PRECIP FIELDS. COLD FRONT
CURRENTLY EXTENDING FROM NEAR OGALLALA TO NEAR NORTH PLATTE TO NEAR
BROKEN BOW NEB. MOVING SOUTH AT NEAR 20 KTS. EXPECT IT TO MOVE INTO
NORTHERN AREA MY CWA NEAR 00Z. MY SOMEWHAT COMPLEX FCST BASED ON
FOLLOWING FRONTAL PROG. FRONT TO PASS GLD BETWEEN 03 AND 06Z. THEN
BEGIN TO SLOW AND REACH SOUTHERN EDGE OF CWA (LEOTI TO JUST SE OF
HILL CITY) BY SUNRISE. THEN EXPECT IT TO BEGIN RETURN TRACK TO NNE
REACHING BURLINGTON CO TO HILL CITY LINE BY NOON AND ALONG NEB-KS
BORDER BY LATE AFTN.

TEMPS TONIGHT FROM MIDDLE 50S IN NNW TO MIDDLE 60S IN SOUTH. SEE SCT
TO WDLY SCT TSRAS WITH FRONT...MOSTLY IN NORTHERN HALF OF CWA. AS
FRONT MOVES NORTH ON TUE AGAIN SEE WDLY SCT TSRAS POSSIBLE TO NORTH
OF FRONT...MOSTLY LIKELY IN PM. SOME LOW CLOUDINESS IN AM ASSOCIATED
WITH WEAK UPSLOPE FLOW BUT THINK MOST OF THAT TO BE FROM EXTREME
NORTHERN CWA INTO NEB WHERE FRONT STRONGER AND IN POSITION LONGER.
HIGHS TUE TO RANGE FROM LOW TO MID 90S IN EXTREME S-SE TO LOW 80S
ALONG KS/NEB BORDER.

TUE NIGHT LOOKS TO BE RETURN TO MOSTLY CLEAR WITH LOW TEMPS NEAR
GUID. WED SOUTHERLY WINDS RETURN AND SPREAD STABLE HEAT OVER AREA.
ONCE AGAIN 85H TEMPS INDICATE MID TO UPPER 90S OVER MOST OF CWA.

IN EXTENDED MRF/ECM/UKMET STILL IN AGREEMENT THAT ANOTHER FRONT
COMES THRU LATE WED NIGHT/THU BRINGING RETURN OF COOLER TEMPS (80S).
CHANCE TSRAS CONTINUE INTO WEEKEND WITH TEMPS STAYING MOSTLY IN
UPPER 50S TO MID TO UPPER 80S RANGE MOST OF PERIOD (IE,NEAR NORMAL).
MRF AND ECM BEGIN TO DEPART SAT AS MRF MOVES DEEP WEST COAST TROUGH
IN CENTER PTN COUNTRY...WHERES ECM HOLDS BACK. IF MRF PROVES RIGHT
EARLY NEXT WEEK SHOULD PROVE A NICE BREAK IN HEAT WITH TEMPS
DROPPING SLIGHTLY BELOW NORMAL.

.GLD...NONE.

RJC

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.